NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 31, 1:03 PM EST, 42 minutes earlier.
Area forecast discussion, Jul 31, 1:03 PM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
203 PM EDT Sun Jul 31 2022
.UPDATE...
Issued at 1222 PM EDT SUN JUL 31 2022
More widespread convection that hit the I-64 corridor has moved
off to our northeast, as forcing associated with a passing upper
level jet streak and short wave trough diminishes. So far, these
locations have seen the bulk of the better rainfall totals,
generally 1 to 2 inches in some places. Fortunately, the latest
model guidance only shows light to occasionally moderate showers
occurring through the rest of the day at best, so will keep these
places out of the watch. Convection is increasing in coverage
south of the Mountain Parkway, but so far, has been fairly
cellular in nature, perhaps owing to slightly less instability at
play, with around 1000 J/kg of ML CAPE picked up on the SPC
Mesoanalysis page. Still, some training has occurred at times and
there have been pockets of heavier rainfall in portions of Bell
and Harlan counties. The environment remains primed for locally
heavy rainfall and the potential for flash flooding through this
afternoon, as PWATs of 2.0 inches plus nose into the area, along
with 5 to 10 kts of system flow, as storm motions remain nearly
parallel to the upper level winds. Have freshened up the PoPs
through this evening, with the best coverage remaining south of
the Mountain Parkway, closer to the better moisture and
instability axes. Will continue to be cautiously hopeful that the
more modest instability allows for more short-lived intense
rainfall rates. Updates have been sent.
UPDATE Issued at 745 AM EDT SUN JUL 31 2022
Did a quick update to the grids mainly for the latest radar and
CAMs trends. Also added the current obs and trends for the T and
Td grids. These updates have been sent to the NDFD and web
servers.
&&
.SHORT TERM...(Today through Monday)
Issued at 530 AM EDT SUN JUL 31 2022
08Z sfc analysis shows a troublesome frontal boundary lifting back
north into Kentucky. This has already prompted a new round of
showers and storms to develop over north central parts of the
state - edging east toward our northern counties early this
morning. Otherwise, under mostly cloudy skies temperatures are
fairly uniform in the mid to upper 60s with dewpoints nearly the
same. Not much evidence of fog out there yet, but given the
minimal dewpoint depression expect that there is some where the
clouds are broken or thin enough as the winds are light and
variable.
The models are in good agreement aloft through the short term
portion of the forecast. They all depict persistent troughing
north of Kentucky with fairly strong ridging across the southern
tier of the nation. This will continue a train of mid level
impulses passing through the Ohio Valley - dipping into eastern
Kentucky as they pass. These waves will interact with the high (2+
inch) PW air in place over Kentucky leading to a continued threat
of flash flooding with training a running concern due to storm
motion parallel to the mean flow. The small model spread lends
credibility to the blended NBM as the starting point for the grids
with just the usual enhancement based on the CAMs in through
today.
Sensible weather will feature the oppressive humidity and threat
for heavy rain owing to the high amount of moisture in the air
and frontal boundary overhead. The first impulse moves through
this morning and targets the northern portion of the CWA with a
subsequent round likely crossing the more central parts of the
area in the afternoon. Peak heating will enhance the storms as
they cross the area most heavily hit by the rains of Wednesday
night and Thursday. This supports a moderate risk of excessive
rainfall for this part of Kentucky and our flash flood watch valid
into Monday morning. A third wave of showers and storms will be
possible for most of the area later this evening. An argument
could be made for extending the watch north based on the potential
for training cells this morning, but those locations have not
seen anywhere near the rains of our southern 2/3rds and any
flooding is expected to be isolated at worst for places not in
the watch. Further south, the threat is much higher given the
saturated grounds and general trauma ongoing making these
locations extra sensitive to additional heavy rains. This threat
will continue to be heavily messaged with our IDSS partners
including FEMA and their operations ongoing in Perry County. More
scattered storms are possible on Monday but they are expected to
be less organized and less prone to training - limiting their
ability to cause further harm. Otherwise, normal summer conditions
hold yielding warm temperatures both days and a mild night with
just limited fog or terrain distinctions amid light winds - away
from any storms.
The main adjustments to the NBM starting point were to enhance
the PoPs through the first part of the night with CAMs consensus
details amid the various waves expected through the period.
.LONG TERM...(Monday night through Saturday)
Issued at 430 AM EDT SUN JUL 31 2022
The long term is expected to be active as several disturbances
impact the area. Long wave trough will cover eastern Canada and down
through the Ohio Valley. This will support low pressure over
Ontario, a cold front draped through the upper Great Lakes and Ohio
Valley and a warm front through the lower Great Lakes and Mid
Atlantic. Unfortunately, this pattern will bring additional
rounds of showers and storms to eastern Kentucky Monday night and
Tuesday. WPC has placed most of eastern Kentucky in a slight risk
for excessive rainfall for the 12Z Monday through 12Z Tuesday
period. Any additional rainfall may cause concerns over areas
that have already received devastating rainfall and therefore
antecedent conditions are very wet. A brief period of dry weather
is expected Tuesday night through Wednesday night as upper level
heights increase and surface high pressure develops to the east.
Another disturbance dropping down from central Canada through the
upper Great Lakes will support another cold front that will move
through the Ohio Valley and will support additional rounds of rain
and thunderstorms.
High temps will start out in the mid to upper 80s before increasing
to the upper 80s to low 90s Wednesday and Thursday. These warm
temperatures will combine with dew points in the mid 70s to
produce afternoon heat indices in the mid 90s to around 100.
Temperatures will be a few degrees cooler in the low to mid 80s
Friday and Saturday. Overnight lows will fall into the upper 60s
to low 70s each night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 203 PM EDT SUN JUL 31 2022
MVFR/IFR conditions will continue across the area through the
majority of the period, as a frontal boundary remains across the
region. Convection will be more intense through late this
afternoon, with IFR or even lower conditions occurring within more
intense showers or thunderstorms. Better storms will generally
diminish into this evening. As more steady rains lessen and lower
levels saturate, ceilings will likely lower down to IFR
overnight. These are expected to gradually raise towards the end
of the period. Light and variable winds will become southwest at 5
to 10 kts, with gusts to around 15 kts by late Monday morning.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for KYZ058>060-068-069-079-
080-083>088-106>120.
&&
UPDATE...GEOGERIAN
SHORT TERM...GREIF
LONG TERM...BATZ
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 31, 3:10 AM EST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
410 AM EDT Sun Jul 31 2022
KYZ058>060-068-069-079-080-083>088-106>120-011115-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, West Liberty, Paintsville, Campton, Salyersville,
Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman,
Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins,
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
410 AM EDT Sun Jul 31 2022
...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
MONDAY MORNING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Showers and thunderstorms are expected today and tonight. Flash
flooding will be possible, especially at locations that see
repeated rounds of storms.
The main stem of the Kentucky River will continue to run high
through tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms are expected on Monday. Flash flooding
will be possible, especially at locations that see repeated rounds
of storms.
Thunderstorms are also possible on Tuesday, as well as at times
from Thursday through Saturday.
Additionally, heat indices will peak between 95 and 100 degrees
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any occurrences of flooding
through Monday.
KYZ044-050>052-104-011115-
Fleming-Montgomery-Bath-Rowan-Elliott-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, and Sandy Hook
410 AM EDT Sun Jul 31 2022
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Showers and thunderstorms are expected today and tonight.
Localized flash flooding will be possible for places that see
repeated rounds of storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms are expected on Monday. Flash flooding
will be possible, especially at locations that see repeated rounds
of storms.
Thunderstorms are also possible on Tuesday, as well as at times
from Thursday through Saturday.
Additionally, heat indices will peak between 95 and 100 degrees
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any occurrences of flooding
through Monday.
GREIF/BATZ